Hail, Berrien
- When
- March 1, 7:53 PM EST
- Where
- Berrien County, 6 mi E of Buchanon
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.833, -86.250
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 1, 7:15 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 715 PM EST MON MAR 1 2004 .AVIATION... LINE OF SHOWERS AND STORMS AHEAD OF AND ALONG FRONT EXTEND FROM JUST WEST OF KSBN TO NE IL AND SHOULD WEAKEN NEXT COUPLE OF HOURS. LEFT THUNDER IN VCTS AT KSBN AS BULK OF ACTIVITY WILL HAVE MOVED NORTH OF TAF SITE. REMOVED THUNDER FROM KFWA AS WITH SUNSET AVAILABLE INSTABILITY WILL BE WEAK AND EXPECT ONLY SHOWERS. BEHIND THIS FOR LATER THIS EVENING INTO TUE GENERALLY MVFR TO VFR CIGS WITH STRATOCU. && .PREV DISCUSSION... FORECAST CHALLENGE IS THUNDERSTORM AND SEVERE WEATHER POTENTIAL FOR THIS EVENING. VISIBLE SATELLITE IMAGERY INDICATING CLEARING SLOT FROM NORTHWEST INDIANA TO SOUTHERN ILLINOIS. WITH SURFACE HEATING...INCREASE IN LOW LEVEL MOISTURE WITH DEWPOINTS INTO THE MID 50S...AND COOLING TEMPERATURES ALOFT...AIRMASS HAS DESTABILIZED. PREFRONTAL TROUGH POSITIONED OVER WESTERN ILLINOIS HAS TRIGGERED ONE LINE OF SHOWERS. OTHER SHOWERS WERE DEVELOPING OVER EASTERN ILLINOIS. APPEARS THUNDER WILL BE LIKELY OVER LATE AFTERNOON HOURS WEST OF IWX CWFA...BUT LATE ARRIVAL OF STORMS INTO CWFA...AFT 23Z...MAY LIMIT THUNDERSTORM ACTIVITY AND SEVERE POTENTIAL. WILL GO WITH SHOWERS LIKELY...WITH A CHANCE FOR THUNDERSTORMS WITH SMALL HAIL. AFTER MIDNIGHT...WILL JUST KEEP A LOW CHANCE FOR SHOWERS. ENOUGH MOISTURE PRESENT FOR CU/SC REGENERATION ON TUESDAY...SO MOSTLY CLOUDY SHOULD WORK. GFS...ETA AND NGM MOS NUMBERS IN CLOSE AGREEMENT FOR TONIGHT AND TUESDAY AND LOOK REASONABLE BASED ON TEMPERATURE SCHEMES AND UPSTREAM READINGS. && .LONG TERM... TUESDAY NIGHT AND WEDNESDAY A HIGH PRESSURE RIDGE WILL BE OVER THE AREA. GEM IS STILL KEEPING WEDNESDAY NIGHT DRY BUT GFS FOR A COUPLE OF RUNS NOW HAS PRECIP COMING IN WEDNESDAY NIGHT. ETA DOESNT QUITE MOVE IT IN BUT GETS IT CLOSE TO OUR CWA. WITH MOST SURROUNDING OFFICES GOING WITH RAIN WEDNESDAY NIGHT JUST PUT IN A SMALL CHANCE FOR LATE WEDNESDAY NIGHT. THE LOW OVER TEXAS MOVES CLOSER TO US ON THURSDAY. AN INVERTED TROUGH IS PUSHED AHEAD OF THIS LOW THAT WILL BE OVER US ON THURSDAY. THE GULF IS ALSO OPEN ON THURSDAY. WITH THESE GOOD DYNAMICS AND AVAILABLE MOISTURE...RAIN CHANCES ARE LOOKING VERY GOOD FOR THURSDAY. GOT RID OF THE SNOW ON THURSDAY AS SURFACE TEMPS WILL BE WARM AND SOUNDINGS/THICKNESSES ARE INDICATING ALL RAIN. THERE IS LIKELY POPS IN FOR THURSDAY NIGHT WHICH MAY HAVE TO BE EXPANDED INTO THE DAYTIME THURSDAY. MEX POPS ARE ALSO VERY HIGH...LIKELY OR A HIGHER CATEGORY. BY FRIDAY MORNING GFS HAS THE LOW OVER NORTHERN INDIANA WITH THE GEM AND ECMWF A LITTLE BIT SLOWER PUTTING THE LOW OVER NORTHERN ILLINOIS. SNOW IS STILL QUESTIONABLE ON FRIDAY BUT SINCE THICKNESSES GET CLOSE TO THE FREEZING MARK LATER IN THE DAY LEFT THE SNOW IN WITH THE RAIN. THEN LEFT THE REST OF THE WEEKEND ALONE AS THE MRF HAS REALLY CHANGED FROM THE PAST FEW MODEL RUNS...WHICH IS STILL IN LINE WITH THE GEM. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 628 AM EST MON MAR 1 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021130- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 628 AM EST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT SWEEPING THROUGH THE AREA. THERE IS A SLIGHT RISK THAT SOME STORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN DIAMETER. ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS IS ALONG AND WEST OF A COLDWATER MICHIGAN TO FORT WAYNE TO MARION INDIANA LINE...BETWEEN 3 AND 6 PM EST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 2 S MICHIGAN CITY 41.68N 86.88W
03/01/2004 1.00 INCH LA PORTE IN LAW ENFORCEMENT
&&
WAMSLEYThe Northern Indiana radar (KIWX), 70 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386778, 5386779.